MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Collapse (1099); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm and kinked approximately 69.0 cm from the proximal end.The pull wire was completely retracted out of the distal detachment tip (ddt).The embolization coil was detached from its pusher assembly inside its introducer sheath.The embolization coil was advanced partially out of the distal tip of the introducer sheath, had offset coil winds and coagulated blood was present inside the sheath.Conclusions: evaluation of the returned pc400 revealed the pusher assembly was kinked and the embolization coil had offset coil winds.These damages are likely a result of forcefully advancing against resistance.The non-penumbra microcatheter used in the procedure was not returned for evaluation; therefore, the root cause of the resistance could not be determined.Further evaluation revealed the pusher assembly was fractured.If the pusher assembly is forcefully manipulated outside of the patient body the pusher assembly may become fractured.This will likely cause the pull wire to retract from the distal detachment tip (ddt), allowing the embolization coil to detach.This fracture and coil detachment were likely incidental and occurred post-procedure as they were not mentioned in the complaint report.Blood was coagulated within the introducer sheath preventing the returned pc400 from being functionally tested.If continuous flush is not used, blood may backflow into the sheath and may contribute to resistance experienced during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed seven pc400s using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance another pc400 through the middle of the microcatheter and, therefore, the pc400 was removed.It was reported that the embolization coil was distorted and compressed at the tip.The procedure was then completed using a new pc400 and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7890320
Report Number3005168196-2018-01836
Device Sequence Number13918759
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/20/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2026
Device Catalogue Number4002C1245
Device Lot NumberF82873
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2018
Initial Report FDA Received Date09/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005